Kentucky, 2004

Tornado and Damaging Wind in Kentucky, May 29, 2004

May 29, 2004 · NWS PAH · 3 events in 3 counties and zones

Strong rotation was observed within a thunderstorm for the duration of its path from Fulton County, east-northeast across Hickman and Graves Counties, to the Marshall/Calloway County line. A tornado tracked several miles across Hickman County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong rotation was observed within a thunderstorm for the duration of its path from Fulton County, east-northeast across Hickman and Graves Counties, to the Marshall/Calloway County line. A tornado tracked several miles across Hickman County. Several trees were down in southern Graves County, including two around Wingo and two others south of Mayfield. A funnel cloud was observed close to the ground by trained spotters at the Marshall/Calloway County line, just west of Highway 299.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 3:45 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 29, 3:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT SAT MAY 29 2004

.DISCUSSION...

RUNNING WAY BEHIND AGAIN...BUT MAIN CONCERN FOR THIS FORECAST
CONTINUES TO BE THE POTENTIAL FOR WIDESPREAD SEVERE STORM ACTIVITY
LATE SUNDAY AFTERNOON AND EVENING.

MOISTURE CONTINUES TO RETURN ACROSS THE AREA...WITH A FEW SHOWERS
DEVELOPING ACROSS THE AREA.  WITH A SHORT WAVE RIDGE ALOFT SLIDING
OVER THE AREA...A NICE SUBSIDENCE INVERSION HAS SET UP ACROSS
REGION...LIMITING THE AVAILABLE INSTABILITY.  WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGHOUT THE AREA TONIGHT...WITH BEST
CHANCES TO THE NORTHEAST.  THE INSTABILITY WILL CONTINUE TO BE
LIMITED THROUGH THE NIGHT...SO SEVERE WEATHER IS NOT ANTICIPATED
TONIGHT.

THE ENTIRE AREA SHOULD QUICKLY FIND ITSELF IN THE WARM SECTOR
SUNDAY.  THERE MAY BE A FEW LINGERING SHOWERS OR STORMS IN THE
NORTHEAST EARLY...BUT MUCH OF THE AREA WILL HAVE A DRY MORNING.
THERE SHOULD BE PLENTY OF SUNSHINE TO REACH THE MID/UPPER 80S IN
MOST LOCATIONS...BEFORE THE STORMS LIGHT UP NEAR THE COLD FRONT TO
OUR WEST.

THE ETA SCENARIO HAS BEEN VERY CONSISTENT IN THE 12Z RUNS THE LAST 2
DAYS...SO FOLLOWED IT PRETTY CLOSELY FOR THE MAIN EVENT.  THE STORMS
WILL EITHER DEVELOP IN OR REACH THE FAR WESTERN ZONES BY 00Z...AND
THEN SPEED RAPIDLY THROUGH THE ENTIRE QUAD STATE THROUGH THE
EVENING.  THERE WILL NOT BE A HUGE CAP OVER THE WARM SECTOR SO A
FEW...MORE ISOLATED STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT.

THE PREFERRED MODE OF STORM WILL BE SUPERCELLS IN THE EARLY
STAGES...BUT WITH SIGNIFICANT DYNAMICAL FORCING AND A LINEAR
FOCUS...THE STORMS WILL EVENTUALLY LINE OUT INTO SOUTHWEST INDIANA
AND WESTERN KENTUCKY.  TORNADOES AND LARGE HAIL WILL BE THE MAIN
THREATS WITH THE DISCREET CELLS EARLY.  THE DAMAGING WIND THREAT
WILL INCREASE AS IT LINES OUT.  THERE WILL STILL BE A TORNADO
THREAT EVEN AFTER THE LINE DEVELOPS.  HEAVY RAINFALL WILL ALSO
ACCOMPANY THE STORMS...BUT THE FAST MOVEMENT SHOULD KEEP ANY MAJOR
FLOODING PROBLEMS AT BAY.  THE PRECIPITATION SHOULD BE OUT OF THE
AREA BY 09Z-10Z.

WINDS WILL KICK BACK TO THE WEST OR SOUTHWEST QUICKLY MONDAY...WITH
THE MAIN STORM SYSTEM STILL OFF TO THE NORTHWEST.  WILL KEEP SOME
LOW POPS FROM TUESDAY INTO WEDNESDAY AS THE REMNANTS OF THE MAIN
STORM SYSTEM MOVE THROUGH THE REGION.  MOISTURE AND INSTABILITY WILL
BE LACKING...HOWEVER...WITH SOME COLD AIR ALOFT...A FEW STORMS MAY
BECOME STRONG.  TEMPERATURES WILL BE PLEASANTLY COOL IN THE 50S AT
NIGHT AND HIGHS WILL BE NEAR 80 THROUGH MUCH OF NEXT WEEK.  THE
FORECAST WILL BE DRY AFTER WEDNESDAY...WITH A MODEST WARMING TREND
TOWARD NEXT WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DRS
Hazardous weather outlook, May 29, 3:48 AM CST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT SAT MAY 29 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
448 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY
SOUTH OF A LINE EXTENDING FROM CARBONDALE ILLINOIS TO GREENVILLE
KENTUCKY. SCATTERED THUNDERSTORMS WILL THEN AFFECT ALL OF THE QUAD
STATE REGION TONIGHT. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED. HOWEVER...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT SUNDAY
AFTERNOON AND SUNDAY NIGHT. THERE IS THE POSSIBILITY OF VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH ON SUNDAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AND INTO SUNDAY
NIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST
FORECASTS AND STATEMENTS THROUGH THE WEEKEND.

In the hours before

Special weather statement, May 29, 5:07 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT SAT MAY 29 2004

MOZ114-292330-
NEW MADRID MO-
607 PM CDT SAT MAY 29 2004

...STRONG STORM POSSIBLE OVER EASTERN NEW MADRID COUNTY MISSOURI
THROUGH 630 PM...

AN ISOLATED THUNDERSTORM...CAPABLE OF PRODUCING HAIL UP TO THREE
QUARTERS OF AN INCH...RAINFALL AMOUNTS NEAR ONE INCH...AND GUSTY
WINDS IN EXCESS OF 40 MPH...WAS LOCATED OVER NEW MADRID MISSOURI AT
603 PM. THIS STORM WILL MOVE NEAR FARRENBURG IN EASTERN NEW MADRID
COUNTY BETWEEN 620 PM AND 625 PM.

SMITH
Special weather statement, May 29, 6:00 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT SAT MAY 29 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-300900-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
700 PM CDT SAT MAY 29 2004

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE FROM SUNDAY AFTERNOON
INTO THE EARLY MORNING HOURS ON MONDAY...

A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER EVENT IS SHAPING UP
ACROSS THE QUAD STATE REGION STARTING LATE SUNDAY AFTERNOON AND
CONTINUING INTO THE EARLY MORNING HOURS ON MONDAY. AN UNSEASONABLY
STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT
COMBINED WITH STRONG MID LEVEL WIND FLOW WILL MOVE EASTWARD ACROSS
THE PLAINS INTO THE MISSISSIPPI...OHIO...AND TENNESSEE RIVER VALLEYS
SUNDAY AFTERNOON.

STRONG SOUTHERLY WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE...AHEAD
OF THE ADVANCING COLD FRONT...WILL PUSH VERY WARM...MOIST...AND
UNSTABLE AIR INTO THE AREA. THE COLD FRONT WILL MOVE RAPIDLY ACROSS
THE REGION AND IS EXPECTED TO REACH A PINCKNEYVILLE ILLINOIS TO VAN
BUREN MISSOURI LINE AROUND 7 TO 9 PM...A FAIRFIELD ILLINOIS TO NEW
MADRID MISSOURI LINE BY 10 TO 11 PM...AND A ROCKPORT INDIANA TO
HOPKINSVILLE KENTUCKY LINE BY 1 TO 2 AM MONDAY. DURING THE MID TO
LATE AFTERNOON HOURS ON SUNDAY THE POSSIBILITY EXISTS FOR THE
DEVELOPMENT OF DISCREET TORNADIC THUNDERSTORMS...HOWEVER THE MAIN
THREAT WILL BE THE DEVELOPMENT OF A LINE OF SEVERE THUNDERSTORMS
ALONG AND JUST AHEAD OF THE COLD FRONT. THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING VERY LARGE HAIL...DAMAGING WIND GUSTS...AND
TORNADOES.

THIS IS A POTENTIALLY DANGEROUS SITUATION AND SHOULD NOT BE TAKEN
LIGHTLY. PERSONS ACROSS THE QUAD STATE SHOULD CLOSELY MONITOR THEIR
FAVORITE MEDIA SOURCE ON SUNDAY FOR THE ISSUANCE OF ANY WATCHES OR
WARNINGS AND BE PREPARED TO SEEK SHELTER SHOULD CONDITIONS WARRANT.

JAP

The radar

The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Hickman

When
May 29, 7:30 PM CST to 7:40 PM CST
Where
Hickman County, 7 mi SE of Clinton
Rating
F1
Path length
5.4 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
36.600, -88.900

A damage survey found numerous trees down along the tornado path. There were no known structures within the damage area. Peak winds based on tree damage were estimated near 80 MPH. The tornado tracked from about 4 miles southwest of the small community of Fulgham to 2 miles east of Fulgham.

Thunderstorm Wind, Graves

When
May 29, 7:40 PM CST to 7:55 PM CST
Where
Graves County, Wingo
Measured
50 kt (58 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.650, -88.733

Funnel Cloud, Calloway

When
May 29, 8:28 PM CST
Where
Calloway County, 3 mi N of Kirksey
Reported by
TRAINED SPOTTER
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyThe tornado archive for Kentucky, 2004Warnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398025, 5398027, 5398026.